A patient treated for tuberculosis with isoniazid develops numbness and tingling in the feet. Which supplement would have prevented this?
Answer and explanation
Correct answer: C. Pyridoxine (vitamin B6)
- Step 1: Isoniazid causes pyridoxine deficiency, which leads to peripheral neuropathy. Step 2. Pyridoxine is given with isoniazid to people at risk. Answer: pyridoxine. Why not the others: vitamin B12, folate and thiamine deficiencies cause other neuropathies but are not the mechanism of isoniazid.
Practise more Autonomic, CNS and Antimicrobial Pharmacology.
Free questions with an explanation for every one, and full timed USMLE Step 1 mock tests.
More Autonomic, CNS and Antimicrobial Pharmacology questions
- A patient has dry mouth, dilated pupils, hot dry skin and a fast heart rate after taking a medication. Which drug class is most likely respo…
- A farmer arrives with salivation, lacrimation, diarrhea, miosis and bradycardia after spraying pesticide. Which pair of drugs is the appropr…
- What is the first-line drug for the emergency treatment of anaphylaxis?
- A patient with asthma and hypertension needs a new blood pressure medicine. Which drug should be avoided?
- A patient on long-term antiepileptic therapy develops gingival hyperplasia and hirsutism. Which drug is the most likely cause?
- Which drug reverses the effects of a benzodiazepine overdose?